Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 179, NWS Sioux Falls, SD

July 19, 20254 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2025, 3:08 AM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2025, 3:08 AM CDT (08:08 UTC)
Expired
Jul 19, 2025, 4:00 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:37 AM CDT, 31 minutes earlier. Its key messages:

  • Today looks mainly dry once the early morning activity moves south of the area. Some spotty showers will be possible. A few storms will be possible near the Missouri River towards highway 20 in northwest IA late tonight.
  • Late Sunday night into Monday morning a few thunderstorms could develop, some of which could be strong to severe. Confidence is fairly low.
  • An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. A few of the days could see isolated severe storms.
  • Seasonally warm conditions are expected next week with afternoon heat indices into the 90s each day. Tuesday could see heat indices in a few locations push 100 degrees.
Area forecast discussion, Jul 19, 2:37 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
237 AM CDT Sat Jul 19 2025

.KEY MESSAGES...

- Today looks mainly dry once the early morning activity moves
  south of the area. Some spotty showers will be possible. A few
  storms will be possible near the Missouri River towards
  highway 20 in northwest IA late tonight.

- Late Sunday night into Monday morning a few thunderstorms
  could develop, some of which could be strong to severe.
  Confidence is fairly low.

- An active pattern persists aloft Monday through Friday next
  week which looks to bring daily chances for showers and
  storms. A few of the days could see isolated severe storms.

- Seasonally warm conditions are expected next week with
  afternoon heat indices into the 90s each day. Tuesday could
  see heat indices in a few locations push 100 degrees.

&&

.DISCUSSION...
Issued at 236 AM CDT Sat Jul 19 2025

The late night and early morning activity will continue to drift
south taking the deeper instability to the south as well. This will
bring a lower chance for showers and thunderstorms to the area today
into this evening. A weak wave will move into the area this
afternoon and could bring some spotty showers, but model soundings
suggest that moisture could be a problem so for now this will be a
low impact concern. Otherwise some lower morning clouds should
gradually scour out with less clouds in the afternoon and likely
based in the mid levels. Temperatures should be on the mild side
with northeast flow and highs in the 70s.

A weak low level jet will focus near I-90 into parts of northwest IA
later tonight into early Sunday morning and could bring some spotty
thunderstorms. Instability and shear on the lower end so the
potential for severe weather is very low.

While there will be some lower chances for showers and thunderstorms
on Sunday, some weak mid and upper level ridging may aid in keeping
this activity at bay. Enough instability and mid to upper level
shear to support isolated severe storms but a more widespread
outbreak is not expected.

The area remains on the northern fringes of an upper level ridge
which supports seasonally warm and humid conditions for the week
ahead with highs in the 80s to lower 90s and lows in the mid 60s to
lower 70s. Periodic chances for showers and thunderstorms are also
expected but confidence on timing any given day is very low.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 542 PM CDT Fri Jul 18 2025

No significant changes from the previous TAFs. A mix of VFR and
MVFR ceilings remain in place this afternoon. Isolated to
scattered showers continue across the area late this afternoon.
Beginning to see convection fire near and north of US Hwy 14
(with the strongest cell at the time of this discussion near
KATY). Expect convection to continue to develop this evening and
move southeast, with additional development near I-90 later
tonight. Confidence in timing/spread of convection remains low
as CAMs continue to handle current development poorly. Storms
could be strong to severe with all modes possible.

Otherwise, guidance continues to show stratus and/or fog
developing after storms roll through tonight, leading to MVFR to
IFR or lower conditions. Improvement is expected through the
late morning and early afternoon hours.

Isolated to scattered showers and storms may develop once again
tomorrow afternoon, with the greatest chances south of I-90 and
toward US Hwy 20. Will omit from KSUX for now given low chances
and low confidence.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Jul 18, 4:10 PM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 PM CDT Fri Jul 18 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-192115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
410 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Strong to severe storms return to the area this evening and tonight.
Storms look to develop along and north of US Highway 14 and push
southeastward during this period of time. Additional storms are
expected to develop near I-90 late this evening. Large hail up to 2
inches in diameter, damaging winds to 70 mph, a brief tornado, and
locally heavy rainfall are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for showers and storms are possible over the
weekend with the highest chances (30-40%) coming Saturday night and
again Sunday night.

No break in shower and storm chances through the entirety of next
week. Details remain uncertain so continue to check the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 9:29 PM CDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
929 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Flash Flood      Marshall                44.45N 95.79W
07/18/2025                   Lyon               MN   Emergency Mngr

            Report of numerous roads flooding around
            Marshall.

&&

KW
Local storm report, Jul 18, 10:23 PM CDT, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1023 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             Marshall                44.45N 95.78W
07/18/2025  M0.88 Inch       Lyon               MN   Trained Spotter

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory26 min
Jul 19, 5:25 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook35 min
Jul 19, 1:56 AM CDTSevere Thunderstorm WarningFSDDickinson49 min
Jul 19, 2:48 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola27 min
Jul 18, 8:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Jul 18, 9:16 PM CDTFlash Flood WarningFSDLincoln, Lyon5 hr
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningFSDLyon, Murray48 min
Jul 18, 10:13 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray62 min
Jul 18, 10:39 PM CDTTornado WarningFSDCottonwood36 min
Jul 18, 11:11 PM CDTTornado WarningFSDCottonwood49 min
Jul 18, 11:51 PM CDTSevere Thunderstorm WarningFSDCottonwood24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.